Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 31, NWS Cheyenne, WY

November 18, 2013Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 18, 2013, 5:14 AM MST for Albany County, Carbon County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 18, 2013, 5:14 AM MST (12:14 UTC)
Expired
Nov 18, 2013, 8:38 AM MST
In force
3 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 6:01 AM MSTHIGH SUST WINDS 43Arlington, WYARLINGTON WYDOT SITE. AVERAGE SUSTAINED WINDS OVER PAST HOUR ENDING AT 601 AM MDT. PEAK GUST TO 61 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WWUS75 KCYS 181214
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MST MON NOV 18 2013

...STRONG WINDS OCCURRING NEAR THE ARLINGTON AREA THIS MORNING...

.A TIGHT SURFACE PRESSURE GRADIENT AND STRENGTHENING WINDS ALOFT
ARE COMBINING TO PRODUCE STRONG SOUTHWEST WINDS THIS MORNING IN
GAP LOCATIONS WITHIN THE NORTH SNOWY RANGE FOOTHILLS. THIS
INCLUDES THE INTERSTATE 80 CORRIDOR NEAR ARLINGTON. THESE WINDS
WILL PERSIST THROUGH 9 AM BEFORE EASING THROUGH THE LATE MORNING.

WYZ110-181600-
/O.NEW.KCYS.HW.W.0031.131118T1214Z-131118T1600Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
514 AM MST MON NOV 18 2013

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* TIMING...THROUGH 9 AM MST THIS MORNING.

* WINDS...SOUTHWEST WINDS 35 TO 50 MPH GUSTING TO 65 MPH.

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES WILL BE
  IMPACTED...ESPECIALLY ALONG INTERSTATE 80 BETWEEN MILE MARKERS
  250 AND 280. STRONG WINDS POSE A SIGNIFICANT BLOW OVER RISK TO
  THESE VEHICLES AS WELL AS THE POTENTIAL FOR DRIVING DIFFICULTIES
  TO OTHER VEHICLES AS WELL. MOTORISTS ARE URGED TO USE CAUTION
  AND EXPECT A SUDDEN INCREASE IN WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD
CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION
AND NEBRASKA DEPARTMENT OF ROADS ARE AVAILABLE BY CALLING
5 1 1 OR ON THE INTERNET.

&&

$$

RJM
1 follow-up statement
515 
WWUS75 KCYS 181538
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
838 AM MST MON NOV 18 2013

WYZ110-181645-
/O.CAN.KCYS.HW.W.0031.000000T0000Z-131118T1600Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
838 AM MST MON NOV 18 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED OVER THE AREA THIS MORNING AND HIGH WIND
SPEEDS ARE NO LONGER EXPECTED. SOME GUSTS AROUND 40 TO 45 MPH ARE
STILL LIKELY IN SOME AREAS INTO THIS AFTERNOON.

$$

RE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 18, 4:16 AM MST, 58 minutes earlier.

Area forecast discussion, Nov 18, 4:16 AM MST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED LONG TERM
NATIONAL WEATHER SERVICE CHEYENNE WY
416 AM MST MON NOV 18 2013

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 244 AM MST MON NOV 18 2013

WIND GUSTS CONTINUE TO HOVER AROUND 50 MPH IN THE NORTH SNOWY RANGE
FOOTHILLS NEAR ARLINGTON THIS MORNING. EXPECT THESE WINDS TO EASE
THROUGH SUNRISE AS THE INVERSION AT THE SURFACE STRENGTHENS AND
LIFTS THE STRONGER WINDS OFF THE SURFACE. A BROAD AND FLAT RIDGE
WILL MOVE OVERHEAD TODAY AND WILL BRING WARMER TEMPERATURES AND
MOSTLY CLEAR SKIES TO THE FORECAST AREA. LIKELY WILL JUST SEE SOME
HIGH CIRRUS MOVE OVERHEAD IN ZONAL FLOW ALOFT...WITH TEMPS IN THE
40S OUT WEST WITH 50S ACROSS THE EASTERN PLAINS. A STRONGER
SHORTWAVE MOVING INTO THE NORTHERN ROCKIES THIS EVENING WILL DEEPEN
THE LEE SIDE PRESSURE TROUGH. THE GRADIENT DOES NOT LOOK TO BE TOO
STRONG...BUT WESTERLY WINDS WILL AGAIN BE GUSTY AT TIMES IN THE WIND
PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE. WINDS AT THE 700 MB
LEVEL ARE PROGGED TO BE AROUND 40 KT IN THAT AREA...SO LOOKING AT
MORE GUSTS AROUND 50 MPH THROUGH TUESDAY AND TUESDAY NIGHT. THIS
SHORTWAVE WILL THEN MOVE OVERHEAD IN THE ZONAL FLOW PATTERN ON
TUESDAY...WITH MOIST UPSLOPE FLOW ALONG THE WESTERN SLOPES PRODUCING
SNOW SHOWERS THROUGH TUESDAY NIGHT. MAINTAINED HIGHER POPS FOR THE
SNOWY AND SIERRA MADRE MOUNTAINS IN THIS PATTERN...WITH LIGHT
SNOW/FLURRIES A POSSIBILITY IN SURROUNDING VALLEYS. TEMPERATURES
WILL BE SLIGHTLY COOLER ON TUESDAY AS THE SHORTWAVE ADVECTS IN
COOLER AIR AND MORE CLOUD COVER.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 330 AM MST MON NOV 18 2013

THERE IS GOOD MODEL CONSENSUS HANDLING THE MIDWEEK ARCTIC PLUNGE
AFFECTING AREAS EAST OF THE CONTINENTAL DIVIDE. MAIN SHORTWAVE
MOVES EAST ACROSS MONTANA AND NORTH DAKOTA WEDNESDAY AND WEDNESDAY
NIGHT. THE ARCTIC COLD FRONT WILL BE LOCATED NEAR A CASPER TO
ALLIANCE LINE WEDNESDAY MORNING...AND FROM WESTERN COLORADO TO
THE TEXAS/OKLAHOMA PANHANDLE WEDNESDAY EVENING. WITH UPPER DYNAMICS
DISPLACED WELL NORTH OF THE CWA...LIFT FOR SNOWFALL WILL RELY
ON UPSLOPE/OROGRAPHIC FLOW. SNOW WILL BE ONGOING WEDNESDAY MORNING
OVER THE SNOWY/SIERRA MADRES...WITH SNOW BECOMING WIDESPREAD
ELSEWHERE FROM NORTH TO SOUTH THROUGH THE AFTERNOON. THE SNOW
WILL GENERALLY BE LIGHT AS IT PERSISTS THROUGH THURSDAY. QPF AMOUNTS
DURING THIS PERIOD WILL RANGE FROM 0.10 TO 0.25"...EQUATING TO
2 TO 4 INCHES OF SNOW. SNOW TAPERS OFF FROM NORTH TO SOUTH THURSDAY
NIGHT WITH LITTLE ADDITIONAL ACCUMULATION. WINDS BEHIND THE FRONT
WILL BECOME NORTHERLY WITH BRISK CONDITIONS FOR THE PLAINS WEDNESDAY
NIGHT AND THURSDAY MORNING. MUCH COLDER TEMPERATURES (20 TO 25
DEGREES) ARE EXPECTED THURSDAY AS 700MB TEMPERATURES PLUMMET TO
-12C. HIGHS WILL BE IN THE 20S. LOWS THURSDAY NIGHT WILL FALL INTO
THE UPPER SINGLE DIGITS AND TEENS. THE ECMWF IS 5 TO 10 DEGREES
COLDER THAN THE GFS...WHICH WOULD RESULT IN LOWS FROM 0 TO 10 ABOVE.

ANOTHER SURGE OF ARCTIC AIR WILL PLUNGE SOUTHEAST INTO THE NORTHERN
PLAINS AND UPPER MIDWEST LATE IN THE WEEK...WITH THE CWA ON THE
WESTERN FRINGE. 700MB TEMPERATURES REBOUND TO -6 TO -10C WITH HIGHS
IN THE 30S. UPPER RIDGE FINALLY BUILDS INTO THE REGION THIS WEEKEND
WITH DRY CONDITIONS AND WARMER TEMPERATURES. HIGHS SATURDAY WILL
RANGE FROM THE MID 30S TO LOW 40S. SUNDAY/S HIGHS WILL INCREASE
BY 5 TO 10 DEGREES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MST MON NOV 18 2013

VFR CONDITIONS WITH OCCASIONAL HIGH CLOUDS MOVING FROM WEST TO
EAST WILL PREVAIL DURING THE NEXT 24 HOURS. WEST TO SOUTHWEST
SURFACE WINDS WILL BE STRONGEST IN THE WIND PRONE AREAS ALONG
AND WEST OF THE LARAMIE RANGE TODAY WITH GUSTS OF 30 TO 40 KT.
LIGHTER WINDS CAN BE EXPECTED ELSEWHERE WITH SOME GUSTS TO 25 KT.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MST MON NOV 18 2013

HIGH PRESSURE BUILDING OVERHEAD WILL BRING MILD TEMPERATURES TO THE
DISTRICT TODAY ALONG WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS.
HUMIDITIES LOOK TO DROP TO THE LOW 20 PERCENT RANGE THIS AFTERNOON
ACROSS THE EASTERN PLAINS. WEST TO SOUTHWEST WINDS WILL REMAIN GUSTY
ALONG AND WEST OF THE LARAMIE RANGE...WITH SPEEDS AROUND 50 MPH
EXPECTED IN THE WIND PRONE AREAS THROUGH THIS AFTERNOON. SNOW
SHOWERS WILL RETURN TO THE MOUNTAINS TUESDAY AFTERNOON AND EVENING
AS A WEAK DISTURBANCE MOVES OVERHEAD. MUCH COLDER TEMPERATURES AND
INCREASING CHANCES FOR MORE WIDESPREAD SNOW ARE THEN EXPECTED ACROSS
THE DISTRICT FOR WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...JAMSKI
AVIATION...JAMSKI
FIRE WEATHER...RJM
Hazardous weather outlook, Nov 18, 2:28 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
228 AM MST MON NOV 18 2013

WYZ101>119-190930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
228 AM MST MON NOV 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 50 MPH THROUGH EARLY
THIS MORNING IN THE NORTH SNOWY RANGE FOOTHILLS NEAR ARLINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WESTERLY WINDS WILL CONTINUE THROUGH MONDAY AFTERNOON ALONG
AND WEST OF THE LARAMIE RANGE. GUSTS AS HIGH AS 50 MPH ARE
EXPECTED. A CHANCE OF SNOW AND MUCH COLDER TEMPERATURES RETURNS
TO THE REGION WEDNESDAY NIGHT AND THURSDAY AS AN ARCTIC COLD FRONT
MOVES SOUTH ACROSS WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-190930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
228 AM MST MON NOV 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SNOW AND MUCH COLDER TEMPERATURES RETURNS TO
THE REGION WEDNESDAY NIGHT AND THURSDAY AS AN ARCTIC COLD FRONT
MOVES SOUTH ACROSS WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 18, 12:05 AM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 AM MST MON NOV 18 2013

WYZ110-180815-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1205 AM MST MON NOV 18 2013

...STRONG WINDS NEAR THE ARLINGTON AREA ALONG INTERSTATE 80...

STRONG WEST TO SOUTHWEST WINDS HAVE BEEN STEADILY DECREASING
TONIGHT...HOWEVER GUSTY WINDS WILL CONTINUE NEAR THE ARLINGTON
AREA THROUGH 1 AM. THOSE TRAVELING BETWEEN MILE MARKERS 265 AND
267 THIS EVENING SHOULD BE PREPARED FOR SUSTAINED WINDS OF 30 TO
40 MPH WITH SUDDEN GUSTS TO 50 MPH...ESPECIALLY NEAR THE
WAGONHOUND SENSOR. SLOW DOWN WHEN TRAVELING THROUGH THIS AREA TO
MAINTAIN CONTROL OF YOUR VEHICLE.

RJM
Special weather statement, Nov 18, 1:20 AM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
120 AM MST MON NOV 18 2013

WYZ110-181000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
120 AM MST MON NOV 18 2013

...STRONG WINDS NEAR THE ARLINGTON AREA ALONG INTERSTATE 80...

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE NEAR THE ARLINGTON
AREA THROUGH 3 AM. THOSE TRAVELING BETWEEN MILE MARKERS 265 AND
280 THIS EVENING SHOULD BE PREPARED FOR SUSTAINED WINDS OF 30 TO
40 MPH WITH SUDDEN GUSTS TO 55 MPH...ESPECIALLY NEAR THE
WAGONHOUND SENSOR. SLOW DOWN WHEN TRAVELING THROUGH THIS AREA TO
MAINTAIN CONTROL OF YOUR VEHICLE.

RJM
Special weather statement, Nov 18, 3:14 AM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 AM MST MON NOV 18 2013

WYZ110-181200-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
314 AM MST MON NOV 18 2013

...STRONG WINDS NEAR THE ARLINGTON AREA ALONG INTERSTATE 80 THIS
MORNING...

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE NEAR THE ARLINGTON
AREA THROUGH 5 AM. THOSE TRAVELING THIS MORNING BETWEEN MILE
MARKERS 250 AND 280 SHOULD BE PREPARED FOR SUSTAINED WINDS OF 30
TO 40 MPH WITH SUDDEN GUSTS AROUND 50 MPH. SLOW DOWN WHEN
TRAVELING THROUGH THIS AREA TO MAINTAIN CONTROL OF YOUR VEHICLE.

RJM
Special weather statement, Nov 18, 4:59 AM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 AM MST MON NOV 18 2013

WYZ110-181400-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
459 AM MST MON NOV 18 2013

...STRONG WINDS ALONG INTERSTATE 80 NEAR THE ARLINGTON AREA THIS
MORNING...

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE NEAR THE ARLINGTON
AREA THROUGH 7 AM. THOSE TRAVELING THIS MORNING BETWEEN MILE
MARKERS 250 AND 280 SHOULD BE PREPARED FOR SUSTAINED WINDS OF 30
TO 40 MPH WITH SUDDEN GUSTS AROUND 50 MPH. LOCALLY STRONGER GUSTS
WILL OCCUR AT MILE MARKER 252 AT HALLECK RIDGE. SLOW DOWN WHEN
TRAVELING THROUGH THIS AREA TO MAINTAIN CONTROL OF YOUR VEHICLE.

WYZ106-181400-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
459 AM MST MON NOV 18 2013

...STRONG WINDS NEAR THE BORDEAUX EXIT ALONG INTERSTATE 25 THIS
MORNING...

STRONG WEST WINDS WILL CONTINUE ALONG INTERSTATE 25 NEAR THE
BORDEAUX EXIT THROUGH 7 AM. THOSE TRAVELING THROUGH THIS AREA SHOULD
BE PREPARED FOR SUSTAINED WINDS OF 30 TO 40 MPH WITH SUDDEN GUSTS
UP TO 55 MPH. SLOW DOWN WHEN TRAVELING THROUGH THIS AREA TO
MAINTAIN CONTROL OF YOUR VEHICLE.

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.